Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 20, 2002, 1:04 PM EST for Jefferson County, Kentucky. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2002, 1:04 PM EST (18:04 UTC)
- Expired
- Feb 20, 2002, 1:30 PM EST
- In force
- 26 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 1:08 PM EST | Hail 0.75 | Valley Station, KY | Hail covered the ground. |
| Feb 20, 1:12 PM EST | Hail 1 | Louisville, KY | Hail fell at the University of Louisville. |
| Feb 20, 1:15 PM EST | Hail 0.75 | Louisville, KY | Hail covered the ground over parts of downtown Louisville. |
| Feb 20, 1:33 PM EST | Hail 1 | Jeffersontown, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 201804
SVRSDF
KYC111-201830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
104 PM EST WED FEB 20 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LOUISVILLE
* UNTIL 130 PM EST
* AT 105 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR PLEASURE RIDGE PARK...OR ABOUT 7 MILES
SOUTHWEST OF LOUISVILLE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHIVELY AROUND 110 PM EST
OKOLONA AROUND 115 PM EST
LOUISVILLE AROUND 120 PM EST
ST. MATTHEWS...LYNDON...JEFFERSONTOWN...FERN CREEK AROUND 130 PM
EST
HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3819 8590 3805 8587 3822 8544 3836 8560
3829 8569 3828 8582
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 10:10 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Feb 20, 10:10 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 1010 AM EST WED FEB 20 2002 UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS. LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS. .SDF...NONE SMALLCOMB
In the hours before
Local storm report, Feb 20, 12:16 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1216 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM NEW AMSTERDAM IN .75 INCH HAIL
02/20/02 HARRISON REPORTED BY SPOTTERLocal storm report, Feb 20, 12:24 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1224 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 AM HADLEY KY .75 INCH HAIL
02/20/02 WARRNE REPORTED BY SPOTTER
LDLocal storm report, Feb 20, 12:24 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1224 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM HADLEY KY .75 INCH HAIL
02/20/02 WARREN REPORTED BY SPOTTER
LDLocal storm report, Feb 20, 12:46 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1246 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM EKRON KY .75 INCH HAIL
02/20/02 MEADE REPORTED BY FIRE
DEPARTMENT.Local storm report, Feb 20, 12:46 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1246 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM EKRON KY .75 INCH HAIL
02/20/02 MEADE REPORTED BY FIRE
DEPARTMENT.Local storm report, Feb 20, 1:02 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
102 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 2 W CHALYBEATE KY .75 INCH HAIL
02/20/02 EDMONSON BY SPOTTER
1254 PM ELIZABETH IN .75 INCH HAIL
02/20/02 HARRISON BY SPOTTER
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 11:31 AM EST | Severe Thunderstorm Warning | LMK | Logan | 29 min |
| Feb 20, 12:03 PM EST | Severe Thunderstorm Warning | LMK | Warren | 42 min |
| Feb 20, 12:35 PM EST | Severe Thunderstorm Warning | LMK | Edmonson | 30 min |
| Feb 20, 12:41 PM EST | Severe Thunderstorm Warning | LMK | Meade | 19 min |
| Feb 20, 12:57 PM EST | Severe Thunderstorm Warning | LMK | Hart | 38 min |
| Feb 20, 1:30 PM EST | Severe Thunderstorm Warning | LMK | Jefferson, Oldham, Shelby | 30 min |
| Feb 20, 1:51 PM EST | Severe Thunderstorm Warning | LMK | Henry, Shelby | 29 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.